Antiepileptic drug hypersensitivity in two dogs: Atypical clinical presentations
1
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
This case report describes two dogs that developed adverse reactions following the administration of antiepileptic drugs (AEDs). A 6-year-old spayed female Pomeranian (Case 1) was treated for idiopathic epilepsy with gabapentin, zonisamide, and levetiracetam. Although neurological signs initially resolved, the dog developed ataxia four days later. Laboratory findings were unremarkable except for elevated creatine kinase (CK), and magnetic resonance imaging revealed bilateral cervical muscle inflammation. Suspecting drug-induced myositis, gabapentin and zonisamide were discontinued while levetiracetam was continued, and prednisolone was added. The ataxia resolved, and CK levels normalized seven days later. A 3-year-old castrated male mixed-breed dog (Case 2) also diagnosed with idiopathic epilepsy received phenobarbital, zonisamide, and gabapentin. Eighteen days after initiating treatment, erythematous skin lesions appeared on multiple body sites. Blood tests showed no thrombocytopenia, and a hypersensitivity reaction was suspected. Phenobarbital and zonisamide were discontinued, and the dog was maintained on levetiracetam and gabapentin. The skin lesions completely resolved three days later. These cases highlight that hypersensitivity reactions such as myositis and dermatitis can occur with commonly used AEDs in dogs. Clinicians should monitor for potential adverse effects when prescribing these medications and adjust treatment promptly if hypersensitivity is suspected.
Abstract
This case report describes two dogs that developed adverse reactions following the administration of antiepileptic drugs (AEDs). A 6-year-old spayed female Pomeranian (Case 1) was treated for idiopathic epilepsy with gabapentin, zonisamide, and levetiracetam. Although neurological signs initially resolved, the dog developed ataxia four days later. Laboratory findings were unremarkable except for elevated creatine kinase (CK), and magnetic resonance imaging revealed bilateral cervical muscle inflammation. Suspecting drug-induced myositis, gabapentin and zonisamide were discontinued while levetiracetam was continued, and prednisolone was added. The ataxia resolved, and CK levels normalized seven days later. A 3-year-old castrated male mixed-breed dog (Case 2) also diagnosed with idiopathic epilepsy received phenobarbital, zonisamide, and gabapentin. Eighteen days after initiating treatment, erythematous skin lesions appeared on multiple body sites. Blood tests showed no thrombocytopenia, and a hypersensitivity reaction was suspected. Phenobarbital and zonisamide were discontinued, and the dog was maintained on levetiracetam and gabapentin. The skin lesions completely resolved three days later. These cases highlight that hypersensitivity reactions such as myositis and dermatitis can occur with commonly used AEDs in dogs. Clinicians should monitor for potential adverse effects when prescribing these medications and adjust treatment promptly if hypersensitivity is suspected.
